Thunderstorm Wind, Benson
- When
- September 1, 12:05 AM CST
- Where
- Benson County, 0.69 mi S of Maddock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.960, -99.530
A large tree branch was blown down.
A line of severe thunderstorms developed over southeast Montana on the evening of August 30th, and continued to track across western and central North Dakota. These thunderstorms reached the Devils Lake region just after midnight, producing strong wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A line of severe thunderstorms developed over southeast Montana on the evening of August 30th, and continued to track across western and central North Dakota. These thunderstorms reached the Devils Lake region just after midnight, producing strong wind gusts and large hail. The storms eventually tracked into northeast North Dakota and the far northwest corner of Minnesota. This was a perfect elevated thunderstorm scenario, with the storms being fed by the low level jet. The greatest core of damage occurred from Grafton (ND) to Donaldson (MN), where strong straight line winds were measured by several mesonet wind sensors.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 7:44 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 844 PM CDT WED AUG 31 2011 .DISCUSSION...SEVERE POTENTIAL CONTINUES TO BE THE MAIN CONCERN TONIGHT. SET-UP CONTINUES TO LOOK FAVORABLE FOR A CONVECTIVE COMPLEX TO MOVE INTO THE NW FA AROUND OR AFTER MIDNIGHT...AND AFFECT MUCH OF THE NORTHERN FA INTO THE EARLY MORNING HOURS. SEE PREVIOUS DISCUSSION AND SWODY1 FOR DETAILS. DELAYED TIMING A BIT...OTHERWISE NO CHANGES NEEDED TO ONGOING FORECAST. && .AVIATION...MVFR CIGS CONTINUE TO SCOUR OUT EAST OF THE VALLEY. THUNDERSTORM POTENTIAL WILL BE THE MAIN CONCERN OVERNIGHT. BEST THUNDER CHANCES WILL BE ACROSS NORTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. LOWER CIGS POSSIBLE AGAIN ON THURSDAY...BUT THIS IS UNCERTAIN. && .PREV DISCUSSION... /ISSUED 312 PM CDT WED AUG 31 2011/ SHORT TERM... FOCUS TONIGHT INTO THURSDAY IS SEVERE THUNDERSTORM POTENTIAL. 15Z SREF AND OTHER 12Z MODELS ALL INDICATE QUITE STRONG POTENTIAL FOR AN ELEVATED TSTM COMPLEX TO FORM IN THE NOSE OF THE 850 MB LOW LEVEL JET. THE ADVECTION OF INSTABILITY WILL BE QUITE PRONOUNCED WITH -8C SHOWALTERS DEVELOPING IN A DVL-MOT-ISN AREA BY 06Z AND THEN SPREADING EAST-NORTHEAST. SREF HAS NOSE OF 40-45KT LOW LEVEL JET INTO THE MID PART OF THE RED RIVER VALLEY AT 09Z WHICH SHOULD HELP TO CONTINUE CONVECTION AS IT MOVES EASTWARD. STEERING FLOW ALOFT MAY ALLOW MOST OF THE CONVECTION TO RIDE A BIT NORTHEAST THAN DUE EAST AND THUS SOME QUESTION ON HOW MUCH OF THE FCST AREA WILL SEE CONVECTION OVERNIGHT INTO EARLY THURSDAY. LEFT 60 POPS FROM PREV FCST ALONE AND KEEP HIGHLIGHTING AREAS GENERALLY ALONG AND NORTH OF HIGHWAY TWO AS MAIN THREAT. DID ADD SEVERE MENTION AS WELL TO GRIDDS AS THINK CONFIDENCE IS HIGH ENOUGH TO WARRANT IT THIS FAR OUT. FARTHER SOUTH ACROSS AREAS FROM VALLEY CITY TO FARGO TO DETROIT LAKES MUCH LESS SURE OF TSTM COVERAGE AND FORMATION...BUT HAVE SEEN CASES WHERE ELEVATED STORMS HAVE FORMED FARTHER SOUTH THAN EXPECTED. THUS WILL MAINTAIN PREV CHC FOR THIS AREA BUT DID NOT MENTION SEVERE AT THIS TIME DUE TO MUCH MORE UNCERTAINTY. AS WITH ELEVATED STORMS MAIN THREAT IS LARGE HAIL...WITH WIND THE SECOND. TEMPS TONIGHT WILL NOT DROP MUCH AS INCREASING SOUTHEASTERLY SFC LOW ALONG WITH RISING DEW PTS WILL PREVENT A BIG DROP. FOR THURSDAY...WOULD EXPECT LINGERING MORNING CONVECTION OVER NORTHWEST MINNESOTA...OTHERWISE NOT MUCH SUPPORT THERE FOR ANY STORMS ALONG COLD FRONT AS IT MOVES THROUGH THE FCST AREA AS WARM MID LEVEL TEMPS PREVENT SFC BASED CONVECTION AND ANY ELEVATED CONVECTION WILL HAVE SHIFTED EAST OF THE AREA. BY LATE THU AFTN AS ENOUGH SFC HEATING MAY OCCUR FOR SOME STORMS TO FORM MAINLY BJI- FFM AREAS. BUT THIS CHANCE IS QUITE UNCERTAIN DUE TO CAPPING ISSUES. DOES APPEAR A SECOND SHORT WAVE WILL MOVE INTO SD INTO CNTRL MN LATE THU NIGHT INTO FRIDAY MORNING WITH A SECOND AREA OF SHOWERS LIKELY TO IMPACT FAR SE ND INTO WCNTRL MN LATE THU NIGHT. GEM MODEL REMAINS QUITE BULLISH WITH THIS PRECIP WHILE OTHER MODELS ARE A BIT LESS AND FARTHER SOUTH. DID DROP OR LOWER POPS THURSDAY AFTN-NIGHT ESP GFK-DVL REGIONS WHERE HIGH PRESSURE WILL START TO INFLUENCE. A SHORT WAVE WILL DROP INTO NRN MN SATURDAY. SHOWERS WILL ACCOMPANY THE SYSTEM ENTERING NE ND FRI NIGHT AND THEN OVER THE AREA SATURDAY WITH A COOL AIRMASS OVERHEAD. KEPT ISOLD T SATURDAY DUE TO COLD POOL ALOFT AND PSBL SFC HEATING AIDING IN SOME DESTABILIZATION. LONG TERM (SAT NIGHT THRU WEDNESDAY)... LONG TERM GUIDANCE AGREEING NICELY AN A DRY WEATHER REGIME FOR MOST OF THE EXTENDED FORECAST PERIOD. LOW PRESSURE IN MANITOBA PROVINCE WILL SWING A TRAILING COLD FRONT THROUGH THE CENTRAL/EAST FORECAST AREA SATURDAY NIGHT...WITH SOME WRAPAROUND POPS INCLUDED INTO VERY EARLY SUNDAY. FRESH HIGH PRESSURE THEN ENTERS THE REGION HERALDING COOLER OVERNIGHT LOWS IN THE 40S THE FIRST COUPLE OF NIGHTS...WHICH IS TYPICAL FOR EARLY SEPTEMBER. RETURN SOUTHERLY FLOW WILL ALLOW SOME MODERATION BY MID WEEK. HIGH PRESSURE IS LIKELY TO DOMINATE MUCH OF THE WEEK...POPS FOR WEDNESDAY MORE FOR INTERSITE CONGRUITY THAN ANYTHING ELSE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 204 PM CDT WED AUG 31 2011 CORRECTED WORDING ERRORS MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 204 PM CDT WED AUG 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MOIST AND UNSTABLE AIRMASS WILL RETURN NORTH QUICKLY THIS EVENING OUT AHEAD OF AN AREA OF LOW PRESSURE THAT WILL MOVE OUT OF EASTERN MONTANA INTO WESTERN NORTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST NORTH DAKOTA THIS EVENING AND THEN SPREAD EAST TONIGHT AND LIKELY GROW INTO A THUNDERSTORM COMPLEX. THE TIMING...INTENSITY AND COVERAGE OF THUNDERSTORMS IS STILL NOT CERTAIN...BUT IT DOES APPEAR THE MAIN THREAT WILL BE OVER NORTHEASTERN NORTH DAKOTA ALONG AND NORTH OF HIGHWAY TWO FROM 10 PM UNTIL SUNRISE THURSDAY AND OVER FAR NORTHWEST MINNESOTA AFTER MIDNIGHT. SOME STORMS WILL BE SEVERE WITH HAIL AND DAMAGING WIND GUSTS THE MAIN THREAT. FARTHER SOUTH...INCLUDING AREAS FROM VALLEY CITY AND LISBON TO FARGO AND MINNESOTA LAKES COUNTRY...THUNDERSTORM DEVELOPMENT IS LESS CERTAIN. BUT THERE WILL STILL BE A CHANCE FOR STORMS IN THIS AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LIKELY CONTINUE OVER PARTS NORTHWEST MINNESOTA THURSDAY MORNING BEFORE MOVING OUT BEFORE NOON. THEN A COLD FRONT WILL MOVE THROUGH THE AREA...REACHING A BEMIDJI TO FERGUS FALLS LINE AROUND 5 PM. SCATTERED THUNDERSTORMS MAY FORM ALONG THE FRONT LATE THURSDAY AFTERNOON INTO THE EVENING WITH ISOLATED SEVERE STORMS A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 101 AM CDT THU SEP 1 2011 NDZ006-007-010645- CAVALIER ND-TOWNER ND- 101 AM CDT THU SEP 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR TOWNER AND NORTHWESTERN CAVALIER COUNTIES UNTIL 145 AM CDT... AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 13 MILES NORTH OF CANDO...OR 43 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ROCKLAKE AND AMOURDALE AROUND 110 AM CDT. CALIO AND HANSBORO AROUND 115 AM CDT. CLYDE AROUND 125 AM CDT. SARLES AND CALVIN AROUND 130 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
The national radar mosaic for the moment the first event began.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree branch was blown down.
The hail was a mixture of nickel to quarter size.
The strong wind gusts occurred west of Hampden.
A shed was destroyed and two grain bins were blown off slab. Power poles were also blown down. Peak winds were estimated at 105 mph.
Several large tree branches and tree limbs were snapped off in shelterbelts along U. S. Highway 81.
Several large tree branches and tree limbs were snapped off in shelterbelts along U. S. Highway 81.
Several large tree branches were broken down in shelterbelts along North Dakota highway 66.
Extensive damage occurred in Grafton. More than 50 large trees were blown down, including some 60 to 70 foot tall evergreens. Five houses and multiple vehicles were damaged by falling trees. One trailer house had substantial damage from a tree falling on it. The elevator in town was damaged, commercial buildings had metal siding blown off, and five or six utility poles were blown down. Several speed limit signs were bent over. Peak winds were estimated at 90 mph.
Several large cottonwood trees and evergreens were snapped or uprooted in a farmyard. A metal flag pole was bent and shingles were tossed about.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330185, 330186, 330187, 330189, 330190, 330203, 330200, 330201, 330202, 330205.